Image of doctor with a syringe and insulin bottle
GuideOne Risk Resources for Health Care
1111 Ashworth Road
W. Des Moines, IA 50265-3538
GORiskResources.com

1-800-688-3628
info@goriskresources.com

 

Does Your Direct Care Staff Know the Warning Signs of Insulin Shock?

For most assisted living facilities, personal care attendants and other direct care staff are typically offered hourly in-service training sessions once a month on topics directly concerning their scope of responsibility for documentation, resident safety, etc. Discussions on specific resident health conditions can often be overlooked. This can be a tragic missed opportunity, especially when they may be the only health care professional at hand who residents depend upon when a crisis strikes, such as in the case of insulin shock.

An easy lesson to teach your direct care staff is how to recognize the warning signs of insulin shock, as there is an abundance of information on this topic on the Internet. The symptoms of hypoglycemia may seem mild at first, but if ignored and left untreated, it can escalate into a life-threatening condition called insulin shock. For that reason, all direct care staff should be able to recognize the signs of hypoglycemia and insulin shock.

Train Staff on the Difference Between Hyperglycemia and Hypoglycemia

Begin your training by discussing the basic relationship between blood sugars, cells and insulin. The cells in the body use glucose or sugar from carbohydrates for the energy it needs to perform everyday functions. Insulin, which normally is made in the pancreas, is necessary for enabling sugar to enter the cells. By doing so, it keeps the levels of sugar in the blood from getting too high. If that happens, a condition called hyperglycemia occurs. Hyperglycemia can cause severe dehydration, and overtime, can lead to serious damage to organs, such as the heart, eyes and nervous system.

If the body doesn't make its own insulin, or if it can't effectively use the insulin it does produce, an injectable insulin medication, or medication that will increase the amount of insulin the body makes, may be needed. Either medication requires the consumer to know how much is needed and when to take it. For people with insulin-dependent diabetes, taking a prescribed insulin shot before eating helps the body absorb and use the sugar from the food. The result is a more balanced and healthy blood sugar level.

Hypoglycemia is a low level of blood sugar caused by too much insulin in the body. This can occur when missing a meal after injecting insulin, not eating enough, exercising more than usual or drinking alcohol without eating food, among other reasons. Mild to moderate hypoglycemia can normally be treated by eating sugar. However, if the blood sugar falls too low, severe hypoglycemia, or insulin shock can occur, which requires more aggressive treatment measures. Some things to consider teaching your staff include:

  • Lightheadedness or dizziness
  • Shakiness
  • Sweating, chills and clamminess
  • Hunger and nausea
  • Nervousness or anxiety
  • Irritability or impatience
  • Rapid heartbeat

Ask the resident to check their blood sugar level and if low, offer one the following:

  • 15 to 20 grams of quick-acting carbohydrate, such as some glucose tablets (follow package instructions) or high-sugar options like 2 tablespoons of raisins;
  • 1/2 cup of juice or regular soda (not diet);
  • 8 ounces of nonfat or 1% milk;
  • 1 tablespoon sugar, honey or corn syrup; or
  • Hard candies, jellybeans or gumdrops (see package to determine how much).

The idea is to give enough sugar for insulin to work and stabilize the blood sugar. May need to repeat again in 15 minutes, if no improvement and blood sugar level remains low.

Follow your facility's reporting protocol.

 

  • Headaches
  • Confusion, including delirium
  • Fainting
  • Poor coordination, tripping, and falling
  • Muscle tremors
  • Seizures
  • Coma

Call 911 and follow reporting protocol. If conscious, get sugar into body immediately as described above.

Note: Do not offer anything by mouth to a semi-conscious or unconscious individual to prevent the risk of choking.

Insulin shock also can happen in the middle of the night, in which symptoms can include:

  • Nightmares;
  • Crying out in your sleep;
  • Waking up confused and very irritable;
  • Very heavy sweating; or
  • Aggressive behavior.

For additional training ideas, information and resources on this topic, contact the American Diabetes Association.

 
Copyright © 2012 GuideOne Risk Resources for Health Care, a division of Lutheran Trust, Church Asset Management. All rights reserved.
GuideOne® is the registered trademark of the GuideOne Mutual Insurance Company. All rights reserved.